Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2008, 5:10 PM EDT for Franklin County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2008, 5:10 PM EDT (21:10 UTC)
- Expired
- Jun 5, 2008, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Franklin County, PA
The radar
The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 052110
SVRCTP
PAC055-052145-
/O.NEW.KCTP.SV.W.0020.080605T2110Z-080605T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 PM EDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 545 PM EDT
* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GREENCASTLE...AND MOVING SOUTHEAST AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WAYNESBORO AROUND 530 PM EDT...
ROUZERVILLE AROUND 540 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3979 7782 3992 7766 3973 7746 3972 7747
3972 7774
TIME...MOT...LOC 2110Z 313DEG 14KT 3979 7766
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:44 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 5, 3:44 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 344 PM EDT THU JUN 5 2008 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH ACROSS PENNSYLVANIA AND BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A SUBTROPICAL RIDGE WILL THEN BUILD OVER THE REGION FRIDAY THROUGH THIS WEEKEND AND PRODUCE A PERIOD OF HOT AND HUMID WEATHER THROUGH SUNDAY. TEMPERATURES WILL LIKELY TOP OUT IN THE MID TO UPPER 80S ACROSS THE NORTH FRIDAY THROUGH SUNDAY...AND BETWEEN 90 AND 95 ACROSS SOUTHERN PENNSYLVANIA. A COLD FRONT MAY BRING SOME SLIGHTLY COOLER AND LESS HUMID AIR BACK INTO THE REGION EARLY NEXT WEEK. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... FRONTAL BOUNDARY CONTINUES TO SLOWLY LIFT ACROSS PA THIS AFTERNOON AND EVENING. CONVERGENCE NEAR FRONT IS KICKING OFF CLUSTERS OF CONVECTION WHICH ARE THEN TRACKING SE ALONG THE FRONT. OTHER CONVECTION IS POPPING UP IN THE WARM SECTOR. BEST CHANCE FOR CONVECTION EARLY THIS EVENING WILL BE MAINLY NORTH OF I-80...BUT A TSTORM COULD POP UP JUST ABOUT ANYWHERE THROUGH 8 PM. AFTER THAT...CONVECTION WILL DIE DOWN AND A MAINLY QUIET YET HUMID NIGHT WILL ENSUE. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/... CONVECTION SHOULD HAVE DIED DOWN BY MID EVENING AS SUBTROPICAL RIDGE BEGINS TO BUILD IN TONIGHT. DEWPOINTS WILL REMAIN IN THE 60S KEEPING THINGS MUGGY. HEIGHTS WILL INCREASE AND WARMER AIR WILL BUILD IN AT ALL LEVELS...USHERING IN A PERIOD OF ABOVE AVERAGE TEMPS. ENVIRONMENT SHOULD REMAIN MAINLY CAPPED...HOWEVER ISO TSRA CANNOT BE RULED OUT IN LATE AFTN HOURS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... BROAD UPPER RIDGE CONTINUES TO BE FORECAST THROUGH THE LONG TERM PERIOD WITH LIGHT SRLY SFC FLOW AROUND SUBTROPICAL SFC HIGH OFF OF THE ATLANTIC COAST. AS A RESULT ANOMALOUS WARMING TREND CONTINUES TO BE PROGGED BY SEVERAL MREF MEMBERS FOR THE WEEKEND. TEMPERATURES OF 10 TO 15+ DEGREES ABOVE NORMAL ARE EXPECTED EARLY IN THE PD. 850MB TEMPS MAY FLIRT WITH 20 DEG C SAT/SUN BEFORE HEIGHTS BEGIN TO LOWER TOWARDS MID NEXT WEEK. ENVIRONMENT LOOKS TO BECOME CAPPED TOWARDS MAX HEATING AND LIMIT CONVECTION CHC/S THROUGH MUCH OF THE PERIOD. THUS HELD POPS BETWEEN 14 AND 20PERCENT MOST PERIODS...EXCEPT SATURDAY AFTN. WEAK FRONTS/SHORTWAVES WILL ATTEMPT TO PUSH INTO THE REGION OVER THE WEEKEND. THESE FEATURES COULD TRIGGER A HIGHER NUMBER OF SCATTERED SHOWERS/TSTORMS. GUIDANCE SUGGESTS THAT A STRONGER TROF/FRONTAL SYSTEM AND SOME COOLER AND DRIER AIR MAY AFFECT THE REGION IN THE TUE TO WED TIME FRAME OF NEXT WEEK. INDICATIONS ARE THIS FRONT WILL NOT PUSH TOO FAR SOUTH OF PA IN FACE OF THE FORECAST OF STRONG SUBTROPICAL RIDGE. WITH FCST FROPA...TEMPS SHOULD FALL OFF A LITTLE BACK TOWARDS NORMAL...RETREATING TO 5 TO 10 DEGREES ABOVE NORMAL. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... POPCORN LIKE STRUCTURE OF DEVELOPING CONVECTION WILL NOT MAKE ANY ONE AIRFIELD PRONE TO +TSRA SO LEFT VCTS IN THE TAF THROUGH SUNSET. CONVECTION DEVELOPING OVER NORTHWEST PA AT THIS TIME AND EXPECT MORE TO DEVELOP ESPECIALLY OVER THE NORTH. AS WARM FRONT PASSES TO THE NORTH OF THE AREA...EXPECT PLENTY OF LOW LEVEL MOISTURE TO DEVELOP AND REDUCE VISIBILITIES TO MVFR AT TIMES OVERNIGHT. A HUMID AIRMASS WILL REDUCE VISIBILITIES IN HZ THROUGH THE END OF THE FORECAST PERIOD WITH CONVECTION POSSIBLE AGAIN ON FRIDAY AFTERNOON IN THE AFTERNOON HEATING. THIS VERY WARM/MOIST AIRMASS SHOULD LEAD TO AREAS OF FOG AT NIGHT AND A RETURN TO VFR DURING THE DAY. SOME POP-UP SHRA/TSRA ALSO CANNOT BE RULED OUT...BUT WILL BE A LOW PROBABILITY. A FNTL SYS IS FCST TO APPROACH NW PA TWD THE END OF THE WEEKEND...WITH SOME FNTL PCPN PSBL OVR NW PA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BEACHLER NEAR TERM...RXR SHORT TERM...RXR LONG TERM...BEACHLER/GARTNER AVIATION...MARTIN/TYBURSKI
Hazardous weather outlook, Jun 5, 4:54 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 AM EDT THU JUN 5 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 454 AM EDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT GENERAL SHOWERS AND THUNDERSTORMS TODAY THROUGH THIS AFTERNOON. A FEW THUNDERSTORMS COULD BECOME STRONG THIS AFTERNOON WITH THE MAIN THREAT BEING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. BEACHLER
In the hours before
Local storm report, Jun 5, 3:45 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG ROULETTE 41.77N 78.16W
05/31/2008 POTTER PA UTILITY COMPANY
THUNDERSTORM WINDS KNOCKED DOWN TREES ONTO POWER LINES IN
ROULETTE TOWNSHIP...CAUSING 2000 CUSTOMERS TO LOSE POWER.
&&
PAJSpecial weather statement, Jun 5, 4:24 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 424 PM EDT THU JUN 5 2008 PAZ036-052130- FRANKLIN- 424 PM EDT THU JUN 5 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN COUNTY THROUGH 530 PM EDT... AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF CHAMBERSBURG...MOVING EAST AT 29 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MARION AROUND 430 PM...FAYETTEVILLE AROUND 440 PM...MONT ALTO AROUND 445 PM AND ROUZERVILLE AROUND 455 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS. FORECASTER: LAMBERT
Local storm report, Jun 5, 5:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 4 N SMETHPORT 41.87N 78.44W
05/31/2008 MCKEAN PA LAW ENFORCEMENT
POWER LINES DOWN ON BONDELL RD OFF OF RTE 46 IN KEATING
TWP.
0617 PM TSTM WND DMG 4 S ELDRED 41.90N 78.38W
05/31/2008 MCKEAN PA LAW ENFORCEMENT
SEVERAL POWER LINES REPORTED DOWN AT THE INTERSECTION OF
CHAMPLIN ROAD AND RTE 446 IN ELDRED TOWNSHIP.
0630 PM TSTM WND DMG ROULETTE 41.77N 78.16W
05/31/2008 POTTER PA UTILITY COMPANY
THUNDERSTORM WINDS KNOCKED DOWN TREES ONTO POWER LINES IN
ROULETTE TOWNSHIP...CAUSING 2000 CUSTOMERS TO LOSE POWER.
&&
BCLNearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.